Study Finds Drug Risks With Newer Antipsychotics (New York Times)
Published: January 14, 2009
The popular drugs known as atypical antipsychotics, prescribed for an array of conditions, including schizophrenia, autism and dementia, double patients’ risk of dying from sudden heart failure, a study has found.
The finding is the latest in a succession of recent reports
contradicting the long-held assumption that the new drugs, which
include Risperdal, Zyprexa and Seroquel, are safer than the older and
much less expensive medications that they replaced.
The risk of
death from the drugs is not high, on average about 3 percent in a
person being treated at least 10 years, according to the study,
published Thursday in The New England Journal of Medicine. Nor was the risk different from that of the older antipsychotic drugs.
it was significant enough that an accompanying editorial urged doctors
to limit their prescribing of antipsychotic drugs, especially to
children and elderly patients, who can be highly susceptible to the
drugs’ side effects, including rapid weight gain.
years, the newer drugs, which account for about 90 percent of the
market, have become increasingly controversial, as prescription rates
to children and elderly people have soared. Doctors use the drugs to
settle outbursts related to a host of psychiatric disorders, including attention deficit disorder and Alzheimer’s disease. Most are not approved for such use. After an analysis of study data, the Food and Drug Administration
required that all antipsychotics’ labels contain a warning that the
drugs were associated with a heightened risk of heart failure in
The new study, an analysis of more than 250,000 Medicaid records, is the first to rigorously document that risk for the newer drugs in adults over 30 without previous heart problems.
In the study, researchers at Vanderbilt University
and the Nashville Veterans Affairs Medical Center analyzed Tennessee
Medicaid records for 276,907 people ages 30 to 74. About a third of
them began taking an antipsychotic medication in the period studied,
from 1990 to 2005, either a newer atypical or an older drug. Two-thirds
made up a control group. The researchers excluded patients with heart
disease or other problems that might put them at higher risk of cardiac
failure. Antipsychotic drugs can affect heart rhythm in some vulnerable
They found 478 sudden cardiac deaths among those taking
the drugs, about twice the rate of the control group. The risk —
equivalent to 3 deaths for every 1,000 patients taking the drugs for a
year — was about the same whether people took the newer or older
medications. The higher the dose of the drug, the study found, the
higher the risk of sudden death.
“The implication of this study
is that physicians need to do a very careful cardiovascular evaluation
prior to prescribing these drugs,” especially if there are alternative
treatments, said the lead author, Wayne A. Ray, a professor of preventive medicine
at Vanderbilt and the Nashville veterans’ hospital. “Then, if they’re
used, to pay careful attention to using the lowest possible dose.”
Dr. Ray’s co-authors were Dr. Cecilia P. Chung, Dr. Katherine T. Murray, Kathi Hall, and C. Michael Stein, all of Vanderbilt.
2005, government-sponsored researchers reported that three of four new
antipsychotic drugs tested were no more effective than an older, far
less expensive drug in treating schizophrenia — the disorder for which
they were originally approved.
In 2006, doctors working on the
same large study reported that the drugs were no more effective than
placebos for most elderly patients being treated for dementia-related psychosis.
Since then, several review articles have come to similar conclusions,
and raised concern about a far more common side effect: weight gain.
“When it comes to treating kids, these cardiac events are going to be rare,” said Dr. Jon McClellan, a psychiatrist at the University of Washington. “But heart problems due to obesity are not rare, and the public-health implications of kids on these drugs gaining 10 to 15 pounds are much greater.”